Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 15, NWS Gaylord, MI

June 6, 20084 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 6, 2008, 5:04 PM EDT for 4 counties in Michigan. It was in force for 71 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2008, 5:04 PM EDT (21:04 UTC)
Expired
Jun 6, 2008, 6:15 PM EDT
In force
71 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Alcona County, MI, Arenac County, MI, Gladwin County, MI, Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 111 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:22 PM EDTTSTM WND DMGSterling, MIPOWER LINES DOWN
Jun 6, 5:24 PM EDTTSTM WND DMGSterling, MITREES DOWNED ONTO PICKUP TRUCK. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:18 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 062104
SVRAPX
MIC001-011-051-069-062215-
/O.NEW.KAPX.SV.W.0015.080606T2104Z-080606T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
504 PM EDT FRI JUN 6 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHERN LOWER MICHIGAN...
  IOSCO COUNTY IN NORTHERN LOWER MICHIGAN...
  ARENAC COUNTY IN NORTHERN LOWER MICHIGAN...
  GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 615 PM EDT

* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 70 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF RHODES...OR
  15 MILES SOUTHEAST OF GLADWIN...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RHODES...
  STANDISH...
  STERLING...
  OMER...
  MAPLE RIDGE...
  TWINING...
  AU GRES...
  TURNER...

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING.

LAT...LON 4417 8397 4417 8388 4425 8388 4477 8331
      4463 8329 4434 8333 4424 8346 4427 8347
      4426 8352 4411 8356 4398 8379 4400 8383
      4391 8394 4392 8405 4399 8406 4399 8416
      4383 8417 4381 8451 4382 8451
TIME...MOT...LOC 2104Z 229DEG 37KT 4381 8433

$$
3 follow-up statements
000 
WWUS34 KAPX 062125 RRA
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
525 PM EDT FRI JUN 6 2008

MIC051-062135-
/O.CAN.KAPX.SV.W.0015.000000T0000Z-080606T2215Z/
GLADWIN MI-
525 PM EDT FRI JUN 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR GLADWIN COUNTY IS CANCELLED...

LAT...LON 4464 8329 4434 8333 4424 8346 4427 8347
      4426 8352 4411 8356 4398 8378 4400 8383
      4391 8394 4392 8405 4399 8405 4399 8417
      4404 8417 4417 8397 4417 8388 4425 8388
      4477 8331
TIME...MOT...LOC 2125Z 229DEG 48KT 4401 8402

$$

MIC001-011-069-062215-
/O.CON.KAPX.SV.W.0015.000000T0000Z-080606T2215Z/
ALCONA MI-IOSCO MI-ARENAC MI-
525 PM EDT FRI JUN 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR ARENAC...IOSCO AND ALCONA COUNTIES...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR STERLING...MOVING
NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAPLE RIDGE AND OMER AROUND 535 PM EDT...
  TURNER AND TWINING AROUND 540 PM EDT...
  WHITTEMORE AROUND 545 PM EDT...
  NATIONAL CITY AROUND 550 PM EDT...
  TAWAS CITY AND EAST TAWAS AROUND 600 PM EDT...
  WILBER AROUND 605 PM EDT...

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING.

LAT...LON 4464 8329 4434 8333 4424 8346 4427 8347
      4426 8352 4411 8356 4398 8378 4400 8383
      4391 8394 4392 8405 4399 8405 4399 8417
      4404 8417 4417 8397 4417 8388 4425 8388
      4477 8331
TIME...MOT...LOC 2125Z 229DEG 48KT 4401 8402

$$
000 
WWUS34 KAPX 062145
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
545 PM EDT FRI JUN 6 2008

MIC001-011-069-062215-
/O.CON.KAPX.SV.W.0015.000000T0000Z-080606T2215Z/
ALCONA MI-IOSCO MI-ARENAC MI-
545 PM EDT FRI JUN 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR ARENAC...IOSCO AND ALCONA COUNTIES...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR TURNER...OR 9 MILES
NORTH OF AU GRES...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NATIONAL CITY AROUND 550 PM EDT...
  TAWAS CITY...EAST TAWAS AND TAWAS POINT STATE PARK AROUND 600 PM
  EDT...
  WILBER AROUND 605 PM EDT...
  AU SABLE AROUND 610 PM EDT...
  OSCODA AND WURTSMITH AIRFIELD AROUND 615 PM EDT...

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING.

LAT...LON 4462 8331 4434 8333 4424 8346 4427 8347
      4426 8352 4423 8355 4411 8356 4398 8378
      4399 8380 4400 8383 4425 8388 4477 8331
      4464 8329
TIME...MOT...LOC 2145Z 229DEG 48KT 4418 8373

$$
000 
WWUS34 KAPX 062212
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
612 PM EDT FRI JUN 6 2008

MIC001-011-069-062222-
/O.EXP.KAPX.SV.W.0015.000000T0000Z-080606T2215Z/
ALCONA MI-IOSCO MI-ARENAC MI-
612 PM EDT FRI JUN 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR ARENAC...IOSCO AND ALCONA
COUNTIES WILL EXPIRE AT 615 PM EDT...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAD EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4462 8331 4434 8333 4424 8346 4427 8347
      4426 8352 4423 8355 4411 8356 4398 8378
      4399 8380 4400 8383 4425 8388 4477 8331
      4464 8329
TIME...MOT...LOC 2212Z 229DEG 48KT 4441 8334

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 4:17 PM EDT, 47 minutes earlier.

Area forecast discussion, Jun 6, 4:17 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
417 PM EDT FRI JUN 6 2008

.DISCUSSION...BRIEF ONE TODAY GIVEN ONGOING WX. CONVECTIVE EVENT
PRETTY MUCH PLAYING OUT AS EXPECTED...WITH VORT LOBE/MODEST HEIGHT
FALLS AND ENCROACHING 110+KT JETLET DRIVING ASCENT AND CONVECTIVE
DEVELOPMENT IN A HIGHLY SHEARED ENVIRONMENT (0-6KM SHEAR RUNNING 50
KNOTS OR BETTER). MAIN THREAT FOR THE EVENING WILL BE POTENTIAL FOR
INITIALLY DISCRETE CELLS TO MERGE INTO A LINE BEFORE RAPIDLY EXITING
BY 00-02Z TIMEFRAME. 17Z APX RAOB BEARS OUT LINEAR POTENTIAL WELL
GIVEN STRONG SPEED SHEAR BUT LACK OF DIRECTIONAL TURNING...
COUPLED WITH MORE THAN SUFFICIENT DRY MID-LEVEL AIRMASS TO PROMOTE
DOWNDRAFTS (DCAPES RUNNING 1000 J/KG OR BETTER) AND SUBSEQUENT LINE
ORGANIZATION. AFTER THAT...LITTLE TO SPEAK OF THRU MUCH OF THE NIGHT
WITH LOSS OF SHORTWAVE/JET FORCING AND LOW LEVEL RIDGE AXIS BUILDING
BACK INTO THE REGION BY MORNING. COULD BE A FEW LINGERING SHOWERS
THRU 06Z AS LOW LEVEL JET REMAINS STRONG IN THE PRESENCE OF DEEP
MOISTURE...BUT BEST MASS CONVERGENCE WILL REMAIN WELL NORTH SO
DIFFICULT TO SEE ANYTHING WIDESPREAD BEHIND THE INITIAL LINE.
OVERNIGHT LOWS QUITE WARM IN THE 60S ONCE AGAIN PER LACK OF THERMAL
ADVECTION BEHIND PASSAGE OF WEAK TROUGH AXIS.

LAWRENCE

LONG TERM...WEVE GONE FROM A QUIET PATTERN TO AN ACTIVE PATTERN
OVER THE LAST WEEK AND IT LOOKS TO BE CONTINUING TO BE ACTIVE
THROUGH THE NEXT WEEK.

SATURDAY...HIGH PRESSURE BUILDS INTO THE REGION AT THE SFC, WHILE
THE 500 AND 700 MB RIDGES MOVE EAST. THIS ALLOWS THE NEXT SYSTEM TO
MOVE TOWARD THE REGION. HOWEVER, NO PRECIPITATION IS EXPECTED.

SATURDAY NIGHT...AS THE 500 MB PATTERN FLATTENS (ORIENTS EAST-WEST),
THE FRONT LAYS OVER IN N LOWER. BOTH THE MODELS SHOW PRECIPITATION,
BUT THE GFS HAS SOME IN E UPPER AND THE NAM PRETTY MUCH HAS ALL OF
THE RAIN IN N LOWER. THIS WILL BE HARD TO PIN DOWN SO FOLLOWED THE
FLOW OF HIGHER POPS IN N LOWER BUT HAVE POPS IN E UPPER.

SUNDAY...THE BOTH MODELS CONTINUE SHOWERS AND THUNDERSTORMS THROUGH
THE DAY, AS THE FRONT SLOWLY MOVES THROUGH THE FORECAST AREA AND THE
SFC LOW TRACKS NORTHEAST OUT OF IOWA AND INTO LOWER MICHIGAN. SO
HAVE HIGHER CHANCE POPS IN THE FORECAST AS IT MOVES THROUGH.

SUNDAY NIGHT/MONDAY...WHILE THE FRONT STALLS OVER N LOWER THE RAIN
CONTINUES OVER THE REGION OVERNIGHT. THE MODELS HAVE TWO DIFFERENT
SCENARIOS FOR MONDAY, THOUGH. THE GFS BRINGS THE STORM THROUGH LOWER
MICHIGAN, WHILE THE SFC LOW ON THE NAM IS FARTHER SOUTH. WHICHEVER
ONE IS RIGHT, THE RAIN STOPS SHORTLY AFTER THE SYSTEM MOVES EAST AND
THE HIGH BUILDS INTO THE REGION, WHICH LOOKS TO BE OVERNIGHT ON
MONDAY SOMETIME.

EXTENDED (TUESDAY THRU FRIDAY)...TUESDAY, THE SFC LOW AND THE FRONT
IS THROUGH THE REGION, AND HIGH PRESSURE BUILDS INTO THE REGION.
WEDNESDAY, THE HIGH PRESSURE IS OVER THE REGION SO EXPECTING NO
RAIN. THURSDAY, THE CHANCE FOR RAIN RETURNS AS THE NEXT SYSTEM MOVES
INTO THE REGION. FRIDAY, THE COLD FRONT LOOKS TO BE PUSHING INTO THE
FORECAST AREA. SO EXPECTING THE CHANCE FOR RAIN STILL.

LUTZ

.PREV DISCUSSION... /ISSUED 122 PM EDT FRI JUN 6 2008/

.AVIATION...EXPECT CONVECTION TO CONTINUE TO SLOWLY FIRE INTO THE
AFTERNOON HOURS AS JET MAXIMUM/HEIGHT FALLS ADVANCE INTO THE AREA.
CONDITIONS SHOULD REMAIN VFR UNDER BKN/OVC CUMULUS DECK...WITH A
BROKEN LINE OF CONVECTION LIKELY FIRING ALONG OR JUST EAST OF A
LINE FROM KTVC/KPLN. THUS...EXPECT THE BEST CHANCES FOR MORE
ORGANIZED STORMS WILL BE NOTED AT KAPN 21-00Z TIMEFRAME...AND ANY
STORMS COULD EASILY BECOME SEVERE. FOR KPLN/KTVC WILL MAINTAIN
VICINITY MENTION AS DO NOT FORESEE WIDESPREAD ACTIVITY FOR THE TAF
SITES PROPER...BUT SOMETHING TO BE WATCHED. ANY CONVECTION SHOULD
RAPIDLY EXIT THE PICTURE THIS EVENING...LEAVING CLEARING SKIES AS
WEAK HIGH PRESSURE BUILDS OVERHEAD. LOW LEVEL WIND SHEAR AGAIN A
CONCERN THRU THE NIGHT AS LOW LEVEL JET REMAINS STRONG...WITH
GUSTY SURFACE WINDS RETURNING TO ALL AREAS BY LATE SATURDAY
MORNING AS MIXING/RETURN FLOW ENSUES.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LMZ323-341-342-
     344>346.

LH...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LHZ345-347>349.

LS...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LSZ321.

&&
Hazardous weather outlook, Jun 6, 4:27 PM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
427 PM EDT FRI JUN 6 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
072330-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
427 PM EDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN MICHIGAN THIS EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE...THROUGH 10 PM. DAMAGING WIND
GUSTS TO 70 MPH...HAIL UP TO PENNY SIZE...AND ISOLATED TORNADOES
ARE POSSIBLE. PLEASE SEE ONGOING TORNADO WATCH FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT. A FEW STORMS
COULD BE SEVERE...ESPECIALLY IN EASTERN UPPER AND NORTHWEST LOWER
MICHIGAN. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS.

THUNDERSTORMS ARE ALSO IN THE FORECAST FOR SUNDAY THROUGH
TUESDAY AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTERS PLEASE RELAY ANY DAMAGE
REPORTS TO THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:44 PM EDTDense Fog AdvisoryAPX7 hr
Jun 6, 4:11 PM EDTTornado WarningAPXMissaukee, Wexford47 min
Jun 6, 4:35 PM EDTSpecial Marine WarningAPX55 min
Jun 6, 4:38 PM EDTSevere Thunderstorm WarningAPXAlcona, Crawford, Iosco, Ogemaw, Oscoda, Roscommon47 min
Jun 6, 5:02 PM EDTTornado WarningAPXAlcona, Iosco, Ogemaw, Oscoda43 min
Jun 6, 5:15 PM EDTSevere Thunderstorm WarningAPXAlpena, Montmorency, Otsego, Presque Isle60 min
Jun 6, 5:17 PM EDTTornado WarningAPXArenac43 min
Jun 6, 5:27 PM EDTSpecial Marine WarningAPX63 min
Jun 6, 5:35 PM EDTSpecial Marine WarningAPX115 min
Jun 6, 5:39 PM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac35 min
Jun 6, 6:00 PM EDTTornado WarningAPXAlpena, Presque Isle30 min
Jun 6, 6:01 PM EDTSpecial Marine WarningAPX54 min
Jun 6, 6:04 PM EDTSpecial Marine WarningAPX56 min
Jun 6, 6:36 PM EDTSpecial Marine WarningAPX54 min
Jun 6, 7:27 PM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet33 min
Jun 6, 7:30 PM EDTSpecial Marine WarningAPX60 min
Jun 6, 7:58 PM EDTTornado WarningAPXMissaukee, Roscommon37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.